Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 20, NWS Bismarck, ND

October 31, 20079 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 31, 2007, 2:41 AM MDT for 9 counties in North Dakota. It took effect at Oct 31, 2007, 12:00 PM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2007, 2:41 AM MDT (08:41 UTC)
In effect from
Oct 31, 2007, 12:00 PM MDT
Expired
Oct 31, 2007, 2:36 PM MDT
In force
3 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7090 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 310841
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
341 AM CDT WED OCT 31 2007

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR PARTS OF WESTERN...SOUTHWESTERN...AND SOUTHERN NORTH
DAKOTA DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

MINIMUM RELATIVE HUMIDITIES WILL DROP TO BETWEEN 20 AND 25
PERCENT THIS AFTERNOON. NORTHWEST TO WEST WINDS OF 10 TO 20 MPH
WITH GUSTS TO 25 MPH WILL ALSO OCCUR THROUGH THIS AFTERNOON.
PERCENT GREEN IS AT ZERO AND RFD VALUES ARE VERY HIGH. THE
COMBINATION OF ALL THESE FACTORS WILL CONTRIBUTE TO CRITICAL FIRE
WEATHER BEHAVIOR THIS AFTERNOON AND EARLY EVENING...THUS A RED
FLAG WARNING HAS BEEN ISSUED.

NDZ031>033-040>045-312130-
/O.NEW.KBIS.FW.W.0020.071031T1800Z-071101T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-
341 AM CDT WED OCT 31 2007 /241 AM MDT WED OCT 31 2007/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR STRONG WINDS
AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /12 PM MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

WEST TO NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 25 MPH WILL
BE COMMON ACROSS THE WEST...SOUTHWEST...AND SOUTHERN FIRE WEATHER
ZONES THROUGH THE AFTERNOON HOURS. WINDS WILL BEGIN TO WEAKEN FROM
WEST TO EAST LATER THIS AFTERNOON. CRITICAL RELATIVE HUMIDITIES OF
20 TO 25 PERCENT WILL DEVELOP NEAR THE TIME THE WINDS WILL BEGIN
TO DECREASE...BUT STILL CLOSE ENOUGH TO CREATE CRITICAL FIRE
WEATHER BEHAVIOR. THUS A RED FLAG WARNING HAS BEEN ISSUED FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
1 follow-up statement
000 
WWUS83 KBIS 312036
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT WED OCT 31 2007

...FIRE WEATHER WATCH THURSDAY AFTERNOON IN SOUTHWEST NORTH DAKOTA
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

.A SURFACE TROUGH WILL MOVE THROUGH WESTERN NORTH DAKOTA ON
THURSDAY. GUSTY WEST WINDS BEHIND THE TROUGH COMBINED WITH LOW
RELATIVE HUMIDITIES MAY APPROACH RED FLAG CRITERIA ACROSS
SOUTHWEST NORTH DAKOTA DURING THE AFTERNOON HOURS.

NDZ031>033-040-041-043-044-010945-
/O.CAN.KBIS.FW.W.0020.000000T0000Z-071101T0000Z/
/O.NEW.KBIS.FW.A.0014.071101T1800Z-071102T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
236 PM MDT WED OCT 31 2007

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT THURSDAY AFTERNOON. THE RED
FLAG WARNING HAS BEEN CANCELLED. 

A SURFACE TROUGH WILL MOVE THROUGH WESTERN NORTH DAKOTA ON
THURSDAY. GUSTY WEST WINDS BEHIND THE TROUGH COMBINED WITH
RELATIVE HUMIDITY VALUES AROUND 20 PERCENT MAY APPROACH RED FLAG
CONDITIONS DURING THE AFTERNOON.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NDZ042-045-312145-
/O.CAN.KBIS.FW.W.0020.000000T0000Z-071101T0000Z/
GRANT-SIOUX-
336 PM CDT WED OCT 31 2007 /236 PM MDT WED OCT 31 2007/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 


$$

NDZ018-010945-
/O.NEW.KBIS.FW.A.0014.071101T1800Z-071102T0000Z/
DUNN-
336 PM CDT WED OCT 31 2007

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING. 

A SURFACE TROUGH WILL MOVE THROUGH WESTERN NORTH DAKOTA ON
THURSDAY. GUSTY WEST WINDS BEHIND THE TROUGH COMBINED WITH
RELATIVE HUMIDITY VALUES AROUND 20 PERCENT MAY APPROACH RED FLAG
CONDITIONS DURING THE AFTERNOON.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 31, 2:15 AM MDT, 26 minutes earlier.

Area forecast discussion, Oct 31, 2:15 AM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED OCT 31 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST IR SATELLITE IMAGERY SHOWS A DISTINCT CLEARING LINE MOVING
ACROSS THE SOUTHEAST ZONES AT THIS TIME. NORTHWEST FLOW TODAY AT
ALL LEVELS WILL KEEP THE AREA COOL...UPPER 40S NORTHEAST TO MID
50S SOUTHWEST. CROSS SECTIONS SHOW STRONG SUBSIDENCE/DRY AIR ABOVE
700MB TODAY. EXPECT SOME STRATO-CUMULUS CLOUDS TO DEVELOP THIS
MORNING...BUT WILL MIX OUT AND EVAPORATE THIS AFTERNOON FOR SUNNY
CONDITIONS ACROSS THE CWA. NAM BUFR SOUNDINGS CONTINUE TO SHOW
ADIABATIC MIXING THROUGH ABOUT 800MB TODAY. DECENT NW WINDS LINKING
UP FROM THE SURFACE ALL THE WAY UP WITH 30KT-40KT IN THE MIXED
LAYER. SOUNDINGS SHOW THE STRONGEST WINDS IN THE EAST AROUND
JAMESTOWN WHERE GUSTS OF 35 TO 40 MPH WILL OCCUR...AND GUSTS TO
AROUND 30 MPH FOR BISMARCK NORTH TO MINOT. THUS HAVE DECIDED TO
ISSUE A WIND ADVISORY OVER OUR CENTRAL AND EASTERN CWA FROM
15Z-00Z. WINDS WILL DECREASE IN THE WEST THIS AFTERNOON AND WILL
REMAIN BELOW ADVISORY CRITERIA. HOWEVER...MIN RH WILL FALL TO
AROUND 20 PERCENT THIS AFTERNOON WITH WINDS OF 10 TO 20 MPH WITH
GUSTS TO 25 MPH. HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR
PORTIONS OF THE WEST/SOUTHWEST/SOUTHERN FIRE WEATHER ZONES. SEE
THE FIRE WEATHER DISCUSSION BELOW FOR ADDITIONAL DETAILS.

NORTHWEST UPPER FLOW WILL TRANSITION TO A ZONAL FLOW ON THURSDAY
AS YET ANOTHER COLD FRONT MOVES FROM WEST TO EAST ACROSS THE STATE
DURING THE DAY. NO PRECIPITATION WITH THE FRONT...BUT WEST TO
NORTHWEST WINDS WILL ONCE AGAIN BECOME GUSTY DURING THE AFTERNOON.
THE NAM WAS HINTING AT SOME ISOLATED -RW/-SW ACROSS OUR NORTHERN
ZONES BORDERING CANADA OVER THE LAST COUPLE OF RUNS. NOTICED THE
ECMWF AND NOW THE GFS ARE ALSO DOING THE SAME THING. THUS ENOUGH
CONFIDENCE NOW TO MENTION ISOLATED RAIN/SNOW SHOWERS 00Z-06Z FRIDAY
IN THE NORTH...WITH DRY CONDITIONS ELSEWHERE. THE PRECIPITATION IS
OUT AHEAD OF THE MAIN UPPER TROUGH WHICH MOVES THROUGH THURSDAY
NIGHT. A RETURN TO NORTHWEST FLOW/COOLER TEMPERATURES/AND BRISK
SURFACE WINDS FOR FRIDAY. DRY WEATHER CONTINUES FRIDAY INTO FRIDAY
NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE MOST SIGNIFICANT WEATHER IN THE LONG TERM WILL BE A STRONG COLD
FRONT PUSHING THROUGH THE REGION ON SUNDAY NIGHT AND MONDAY. THIS
WILL BRING MUCH COOLER WEATHER TO THE REGION...REDUCING HIGHS ON
MONDAY AND TUESDAY TO THE UPPER 30S TO AROUND 40 AND LOWS IN THE
TEENS TO LOWER 20S. LITTLE PRECIP IS FORECAST WITH THIS FRONTAL
PASSAGE.

&&

.AVIATION...WINDS AGAIN TODAY WILL BE THE MAIN CONCERN. MODERATE TO
STRONG PRESSURE GRADIENT FROM HIGH PRESSURE IN WYOMING TO LOW
PRESSURE OVER THE GREAT LAKES. WIND PROFILES FROM BIS DOPPLER RADAR
SHOWING 25 KT WINDS AT 2000 MSL AND 55 KT WINDS AT 3000 FEET MSL AT
08Z. WITH PARTIAL MIXING TO THE SURFACE WIND GUSTS TO 30 TO 35 KTS
POSSIBLE LATER THIS MORNING/AFTERNOON AT MINOT...BISMARCK AND
JAMESTOWN. WESTERN SITES...DICKINSON AND WILLISTON WILL LIKELY SEE
WIND GUSTS TO 25 KTS.  AREA OF STRATOCU ACROSS SOUTHERN CANADA
ASSOCIATED WITH COLD ADVECTION LIKELY TO BRING IN AT LEAST SCT
CLOUDS 25-35 HUNDRED FEET AGL AT MINOT AND JAMESTOWN LATE THIS
MORNING.

&&

.FIRE WEATHER...RED FLAG DECISION CHART PLACES PORTIONS OF THE
WEST AND SOUTHWEST IN A PROBABLE RED FLAG WARNING...AND BORDERING
A DEFINITE YES. USED OTHER FACTORS AGAIN AS IN PAST SEVERAL
DAYS...WEIGHING IN ON THE PERCENT GREEN OF ZERO AND VERY HIGH RFD
VALUES. EXPECT NORTHWEST TO WESTERLY WINDS BETWEEN 10 AND 20 MPH
WITH GUSTS TO AROUND 25 MPH. GUSTS OF 25 TO 30 MPH ARE MORE LIKELY
OVER GRANT AND SIOUX COUNTIES THROUGH THIS AFTERNOON WHERE A WIND
ADVISORY IS ALSO IN EFFECT THERE. WINDS DO SHOW A DECREASE THIS
AFTERNOON AS MIN RH VALUES OF 20 TO 25 PERCENT DEVELOP...BUT NOT
WIDESPREAD ENOUGH TO WHERE WIND GUSTS ARE ALL BELOW 20 MPH. THUS A
RED FLAG WARNING HAS BEEN ISSUED. SEE BISRFWBIS FOR SPECIFIC
DETAILS AND BISFWFBIS FOR THE FIRE WEATHER FORECAST.

LOOKING AHEAD INTO THURSDAY...WILL LIKELY NEED A RED FLAG WARNING
OVER THE SOUTHWEST FIRE ZONES. A COLD FRONT WILL MOVE THROUGH THE
STATE DURING THE DAY WITH WEST TO NORTHWEST WINDS GUSTING BETWEEN
25 AND 30 MPH BEHIND THE FRONT DURING THE AFTERNOON. MIN RH VALUES
WILL RANGE BETWEEN 20% AND 25%. WILL ALERT THE DAY SHIFT OF THIS
AND MONITOR TO SEE IF THE MORNING/AFTERNOON DATA SUGGEST SOMETHING
DIFFERENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NDZ003>005-011>013-019>023-025-
034>037-042-045>048-050-051.

RED FLAG WARNING FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 7
PM CDT /6 PM MDT/ THIS EVENING FOR NDZ031>033-040>045.

&&

KS/WAA
Hazardous weather outlook, Oct 30, 3:57 AM MDT, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
457 AM CDT TUE OCT 30 2007

NDZ001>005-009>013-017>023-025-031>037-040-041-043-044-046>048-
050-051-311000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-BOWMAN-ADAMS-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
457 AM CDT TUE OCT 30 2007 /357 AM MDT TUE OCT 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PLOW THROUGH NORTH DAKOTA DURING THE DAY
TODAY. STRONG NORTHWEST WINDS OF 20 TO 35 MPH BEHIND THE FRONT
WILL DEVELOP FROM WEST TO EAST DURING THE LATE MORNING AND
AFTERNOON HOURS. THUS A WIND ADVISORY HAS BEEN ISSUED FOR THE
ENTIRE FORECAST AREA THIS AFTERNOON THROUGH LATE THIS EVENING.

THE STRONG WINDS WILL CONTINUE WELL INTO THE EVENING HOURS BEFORE
SUBSIDING BELOW ADVISORY CRITERIA BY AROUND MIDNIGHT. HOWEVER...WINDS
WILL CONTINUE TO BE GUSTY THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ042-045-311000-
GRANT-SIOUX-
457 AM CDT TUE OCT 30 2007 /357 AM MDT TUE OCT 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS NORTH DAKOTA THIS AFTERNOON.
NORTHWEST WINDS OF 20 TO 35 MPH WILL DEVELOP THIS AFTERNOON
BEHIND THE FRONT. MINIMUM HUMIDITIES OF 25 TO 30 PERCENT OVER THE
COUNTIES OF GRANT AND SIOUX...COMBINED WITH THE STRONG NORTHWEST
WINDS WILL CREATE CRITICAL FIRE WEATHER BEHAVIOR TODAY. THUS A RED
FLAG WARNING HAS BEEN ISSUED FOR THIS AFTERNOON INTO THE EARLY
EVENING. GUSTY NORTHWEST WINDS WILL CONTINUE TONIGHT BUT HUMIDITIES
WILL RISE QUICKLY THIS EVENING AS THE COLDER AIR ARRIVES.

A WIND ADVISORY IS ALSO IN EFFECT FOR GRANT COUNTY AND SIOUX
COUNTY THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:45 AM MDTWind AdvisoryBISBottineau, Burleigh, Dickey, Emmons, Foster, Grant and 13 more11 hr
Oct 31, 2:36 PM MDTFire Weather WatchBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 2 more12 hr

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.